Myocarditis Rare Side Effect of Immune Checkpoint Inhibitors
FRIDAY, April 6, 2018 -- Myocarditis in patients treated with immune checkpoint inhibitors (ICIs) may be more common than previously thought, according to a study published online March 19 in the Journal of the American College of Cardiology.
Syed S. Mahmood, M.D., M.P.H., from the New York-Presbyterian Hospital in New York City, and colleagues used data from an eight-site registry of 35 patients with ICI-associated myocarditis (November 2013 to July 2017). Medical records were used to understand the presentation and clinical course of ICI-associated myocarditis.
The researchers found that the prevalence of myocarditis was 1.14 percent, with a median time of onset of 34 days after starting ICIs. Case characteristics included an average age of 65 years, 29 percent female, and 54 percent had no other immune-related side effects. Combination ICI (P < 0.001) and diabetes (P = 0.01) were more common in cases, compared to controls. Major adverse cardiac events (MACE) developed in 46 percent of patients over 102 days of median follow-up. The risk of MACE was elevated four-fold with troponin T ≥1.5 ng/mL (hazard ratio 4.0; P = 0.003).
"Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses," the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.
© 2020 HealthDay. All rights reserved.
Posted: April 2018
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.